Did Lariam cause or worsen my depression?

Today I came across an article on the BBC News website, discussing the vivid hallucinatory dreams that one person experienced while taking Lariam tablets as a prevention against Malaria during a trip in Africa.

This got me thinking back to an African road trip I had done through Botswana and Zimbabwe way back in 1994. Like the article’s author, I took Lariam (the brand name for the drug Mefloquine) for a few weeks before, during and after my trip.

I didn’t (to the best of my memory) experience any vivid dreams, but I do remember a 2 day period during the trip when I felt extremely depressed and nervous. At the time I put it down to a bit of homesickness and after it had passed I forgot about it.

But the BBC article author’s experience with depression, paranoia and anxiety after his trip piqued my interest, and so I did a little googling. Guess what I found:

All these sources are agreed on two things:

  1. Lariam is proven to be a cause of depression and anxiety (among other equally serious issues such as psychosis and suicide ideation)
  2. The effects of Lariam can persist for months and even years after the patient stops taking it and may in some cases be permanent.

My own experiences of depression (apart from the brief episode while on my trip) started a year or two later, as far as I can recall. It wasn’t as if I woke up one day and suddenly found I was depressed – it crept up on me slowly and insidiously until there came a point where I realized that something was wrong.

My family doctor was not particularly helpful and simply prescribed a few weeks worth of tricyclic antidepressants, which had the effect of numbing my feelings, both positive and negative, and in the end I discontinued them, figuring that I would get over it in my own good time.

During the next few years I didn’t connect my state of mind with depression, though my drinking steadily increased and if I look back there’s absolutely no doubt that I was depressed. In 2005 I sought help from a counsellor at my family doctor’s clinic, and they suggested I attend some cognitive behavioural therapy sessions. I attended a few but wasn’t convinced by their conclusion – that I was suffering from low self-esteem.

In the end I had to stop the sessions due to my plans to emigrate to Malta finally bearing fruit.

And to cut a long story short, it wasn’t until 2009, in Malta, that I discussed my depression and alcohol abuse with an understanding doctor, got medication that actually helped, gave up drinking, and started 3 years of weekly counselling sessions that were ultimately my salvation.

Now, looking back on the various stages of my life, the places I was educated, the places I’ve worked, the towns I’ve lived in, and the state of mind that prevailed during each of those stages, I can see that before using Lariam I had some minor anxiety issues and the occasional brief bout of depression, whereas after that period my depression gradually grew until it effectively controlled my life for many years before I finally got the right kind of assistance and support.

Now, I will never be able to prove that taking that course of Lariam was directly responsible for my depression and anxiety over the last 20 years, but it certainly seems possible that taking Lariam could have been a factor in worsening my symptoms, even if it wasn’t the sole cause.

Now, thankfully, Lariam is hardly ever prescribed for malaria prevention – there are far better drugs available. But as far as I know it still isn’t actually banned worldwide. And if you’re ever advised to take it, I would seriously recommend that you refuse. It could change your life, permanently, in ways that you really, really don’t want.

And where does this leave me? Well, where I was before, I guess. I suffer from depression and anxiety, that’s a fact of my life that I can’t change. I keep both controlled reasonably well, most of the time, using medication and ways of coping learned during my counselling sessions.

Does the thought that my depression may have been prevented or lessened if I hadn’t taken Lariam make me angry? Well, yes, up to a point, but what’s the point in being angry at something in the past that you can’t go back and change? Being angry at things has always been one of my depressive symptoms and I can do without even more of it.

Share Button

Leave a Reply

Your email address will not be published. Required fields are marked *